Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Stomach cramps, diarrhea, metallic smell in stools, depression. Taking lithium medication. Treatment?

I stopped taking lithium 675 gms / day suddenly 2 weeks ago after being on it for 18 months. i experienced constant stomach cramps and persistent diahrrea and a metalic smell from my stools . i m now experiencing return of severe depression . i m attempting to contact my psychiatrist to get advice as he did initially tell me to reduce to 450 gms which I did but above side effects persisted. Should I go back on it for a while and then come off it gradualiy? I t felt like i was being poisoned. The above side effects appeared about 6 weeks ago.
Fri, 12 Apr 2019
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication
General Surgeon 's  Response
Hi,

The best part of your history is that you have developed the abdominal symptoms 6 weeks ago and have stopped Lithium 2 weeks ago.
Hence both these things do not appear to be connected.
Hence I would advise on both fronts differently.
As for Lithium, you have to follow the advice of your treating Doctor strictly.
As for the GI Symptoms like cramps, diarrhea, metallic smell in stool the cause can be enteritis or so.
Get the stool tests done for a few days.
Get the blood tests for CBC, thyroid, liver functions and as required.
X-ray of abdomen and Ultrasonography of abdomen to start with.
CT scan if required.
Consult a Gastroenterologist for proper clinical evaluation and correlation with reports to get an appropriate diagnosis and get treated accordingly.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. T Chandrakant,
General Surgeon
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My daughter who is 11, woke up with an uncontrolled loose yellowish bowel movement. Throughout the day she has had stomach cramps and foul smelling loose yellow mucousy stools. No fever, no vomiting. So think this may be serious or just a stomach bug?

doctor1 MD

My husband has been having a change in his bowel movements over the past two weeks. It is not daily but when the S&S occur it is very foul smelling watery stool and flatus, diarrhea. he gets abdominal cramping right before the diarrhea starts. No hx of diabetes. is on Levapro, neurontin, a statin and ASA

doctor1 MD

Hello, My wife has been sick with severe stomach cramping & diarrhea for 1 solid week today. She had given a stool sample that revealed an abundance of white blood cells, so they said it appears her body is trying to fight off something in her intestines or stomach. Her GI Dr checked her out Wednesday & told her it is not her Ulcerative Colitis flaring up, they think she has a virus or bad bacteria wreaking havoc in her intestines. She has given blood sample, stool samples, and is taking all kinds of medication with no sings of getting better, & she has reached her breaking point today. Is there any reason bloodwork should take more than 2 days to reveal what may be present in her body? Is there anything like this virus or bacteria going around right now in the U.S., or should we take her to the ER? She cannot retain water or food very long, and the meds are not helping her with the pain very much. She is dehydrated, fatigued, and has missed work all week to stay in bed & the bathroom. Any insight or advice would be appreciated. Sincerely, Steve

Recent questions on  Anxiety/ depression

doctor1 MD

Hello, I had an abnormal ECG-ST & T segment downsloping in 2-3 aVF, V4-V-6. The doctor said it looked worse than the one I had 6 monthes prior. So, I was sent for an Echo Stress test- Results: Excellent exercise capacity 13.9 METS- QRS pattern in lead V1-V-2. Approximately 1-1.5 further inferolateral ST depression over the resting abnormality. No arrhythmia. It stated Otherwise, normal echo. No indication of exercise induced ischemia, or septal infarction. I worry about this everyday. Should I have further testing, my cardiologist said to see him again in 2 years. F-49 yrs. Thank-you.

doctor1 MD

Hi Dr. I have been on Sertraline, 100 mg /2tabs/ day as prescribed for approx. 3-4 years. It has helped my anxiety/depression without any noticeable side effects. Is there a certain amount of time you can safely be on this medication? Is there a need in some people to have the dose over 200mg or is this the maximum ? I m scheduled to see my new clinical specialist/nurse practicinier in Feb, my other Dr. retired after 35 years, good Dr. As he is not a Dr. are there any questions I should ask him about dose amounts etc. ? Thank You in advanvce Steve .PS. I didn t realize there would be a charge for one ? thanks anyway

doctor1 MD

Hi my problem is I for weeks now can t eat properly, I m so nauseaous and if I do eat I have diarrhea . I have thyroid problems and hypersomnia as well as depression and attacks of migraines, recently I ve been constantly thirsty and feI feel full even water comes up and down my throat , I am exhausted have pain in my guts and ringing in my ears, please help me figure this out I just want to feel well for even one day as been so long now since I did! Thanks

doctor1 MD

I stopped taking lithium 675 gms / day suddenly 2 weeks ago after being on it for 18 months. i experienced constant stomach cramps and persistent diahrrea and a metalic smell from my stools . i m now experiencing return of severe depression . i m attempting to contact my psychiatrist to get advice as he did initially tell me to reduce to 450 gms which I did but above side effects persisted. Should I go back on it for a while and then come off it gradualiy? I t felt like i was being poisoned. The above side effects appeared about 6 weeks ago.

doctor1 MD

I'm taking lamictal, Zoloft, and a little klonopin for anxiety/ depression . My psychiatrist is having me wean off the lamictal and start vyvanse. Do I need to be totally off the lamictal to begin vyvanse?

doctor1 MD

Hi, i have been on effexor xr 75/mg for anxiety/ depression for over 12yrs with no need for a dose increase until a week a go when my anxiety flared to the point of not eating, feeling anxious all the time ect due to months of stress . I'm now...

doctor1 MD

I have been prescribed the following medications for relief from my spondylolithesis (I am having surgery 11/18): 50mg Tramadol 500mg Robaxen } as needed 5.3mg Percocet I take the following medications for anxiety/ depression & ADHD: 37.5 Effexor...